Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Austin/San Antonio, TX

June 20, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 1:56 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 1:56 AM CDT (06:56 UTC)
Expired
Jun 20, 2014, 5:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:30 AM CDTFLASH FLOOD2 Sw Del Rio, TXFLOODING REPORTED AT INDUSTRIAL AND CIENEGA ROADS AND FARLEY LAS VACAS RD. RADAR ESTIMATES 2 TO 3 INCHES IN THE PAST 3 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WGUS54 KEWX 200656
FFWEWX
TXC465-201000-
/O.NEW.KEWX.FF.W.0020.140620T0656Z-140620T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 AM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF DEL RIO...

* UNTIL 500 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE 
WARNED AREA. DOPPLER RADAR INDICATED 1 TO 2 INCHES HAS ALREADY 
FALLEN. AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE AS ADDITIONAL 
THUNDERSTORMS WITH HEAVY RAINFALL MOVE OVER THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEL RIO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2952 10113 2953 10070 2934 10071 2933 10075
      2928 10074 2924 10075 2924 10081 2926 10087
      2934 10096 2935 10100 2945 10107 2946 10111

$$
1 follow-up statement
041 
WGUS74 KEWX 200756
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 AM CDT FRI JUN 20 2014

TXC465-201000-
/O.CON.KEWX.FF.W.0020.000000T0000Z-140620T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
256 AM CDT FRI JUN 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHERN VAL VERDE COUNTY...

AT 247 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. 
FLOODING WAS OCCURRING AT INDUSTRIAL AND CIENEGA ROADS AS WELL AS 
FARLEY AND LAS VACAS ROADS IN DEL RIO.

DOPPLER RADAR HAS ESTIMATED BETWEEN 1 AND 3 INCHES HAS OCCURRED. AN 
ADDITIONAL 1 TO 3 INCHES IS POSSIBLE AS THUNDERSTORMS WITH HEAVY 
RAINFALL CONTINUE TO MOVE OVER THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED DEL RIO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2952 10113 2953 10070 2934 10071 2933 10075
      2928 10074 2924 10075 2924 10081 2926 10087
      2934 10096 2935 10100 2945 10107 2946 10111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 11:56 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 19, 11:56 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1156 PM CDT THU JUN 19 2014

.AVIATION...
/06Z TAFS/
MID LEVEL DISTURBANCE MOVING ACROSS VAL VERDE COUNTY IS
GENERATING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS MAINLY SOUTHEAST OF KDRT LATE THIS EVENING. THIS
ACTIVITY IS EXPECTED TO SPREAD NORTHWARD TONIGHT AS MID LEVEL
DISTURBANCE MOVES TO THE NORTHWEST INTO THE TRANS-PECOS AREA.
MVFR CONDITIONS ARE EXPECTED OVERNIGHT ACROSS THE AREA SITES
LOCATED ALONG I-35 TO ABOUT 16Z FRIDAY. VFR CONDITIONS ARE
EXPECTED TO RETURN AFTER 17Z FRIDAY THROUGH FRIDAY EVENING.
SOUTHEAST WINDS WILL PREVAIL THROUGH THE PERIOD WITH WIND SPEEDS
OF 8 TO 12 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 800 PM CDT THU JUN 19 2014/

UPDATE...WELL DEFINED MCV IS LOCATED BETWEEN DEL RIO AND EAGLE
PASS AND WILL CONTINUE TO DRIFT NORTH OVERNIGHT...TAPPING INTO
VERY RICH MOISTURE POOLED ACROSS THE RIO GRANDE/EDWARDS PLATEAU.
MOISTURE TRANSPORT HAS INCREASED THIS EVENING INTO THE VORTICITY
CENTER WITH CONVECTION EXPANDING NEAR AND TO THE SOUTH OF THE MCV.
DEEP/WARM RAIN PROCESSES WILL CONTINUE THE HEAVY RAINFALL AND
FLASH FLOODING THREAT THROUGH THE LATE EVENING AND OVERNIGHT. HAVE
RAISED POPS INTO THE LIKELY AND CATEGORICAL RANGE ACROSS THE
WESTERN THIRD OF THE CWA...WITH CONTINUED MENTION OF LOCALLY HEAVY
RAINFALL THREAT IN THIS AREA.

PREV DISCUSSION... /ISSUED 652 PM CDT THU JUN 19 2014/

AVIATION...
/00Z TAFS/
A MID LEVEL DISTURBANCE MOVING NORTHWEST ACROSS THE NORTHEAST
MEXICAN MOUNTAINS IS GENERATING MODERATE TO HEAVY SHOWERS AND
STRONG THUNDERSTORMS JUST SOUTH OF KDRT. THESE STORMS WILL
CONTINUE TO PUSH TO THE NORTH WITHIN THE NEXT FEW HOURS AND AFFECT
KDRT WITH HEAVY RAIN...LIGHTNING STRIKES AND THUNDERSTORM WIND
GUSTS UP TO 35 KNOTS. THIS ACTIVITY WILL CONTINUE THROUGH LATE
TONIGHT WITH STORMS INTENSITY TAPERING OFF OVERNIGHT.
OTHERWISE...I-35 SITES WILL REMAIN DRY FOR THIS FORECAST CYCLE
WITH MVFR CIGS EXPECTED FROM MIDNIGHT TONIGHT TO ABOUT 16Z-17Z
FRIDAY. VFR CONDITIONS ARE ANTICIPATED FOR AREA TERMINALS FRIDAY
AFTERNOON AFTER 17Z WITH SURFACE SOUTHEAST WINDS OF 9 TO 13 KNOTS.

PREV DISCUSSION... /ISSUED 324 PM CDT THU JUN 19 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A WEAK LOW NEAR THE MEXICAN
BORDER. THIS FEATURE WAS DETACHED FROM THE MAIN MID-LATITUDE FLOW
WHICH HAS A TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO THE BAJA
PENINSULA. THE SURFACE PATTERN REMAINS ESSENTIALLY UNCHANGED WITH
WINDS FROM THE SOUTH TO SOUTHEAST AND DEW POINTS IN THE UPPER 60S
TO MIDDLE 70S. THE OVERNIGHT MCV STILL HAS LIFE AND IS DRIFTING
TOWARD THE NORTH OVER THE RIO GRANDE PLAINS. SHORT RANGE FORECAST
MODELS SHOW REDEVELOPMENT OF THIS FEATURE THIS EVENING. FORECAST
PW IS ABOVE TWO INCHES ACROSS THE RIO GRANDE PLAINS...SO LOCALLY
HEAVY RAIN IS POSSIBLE AGAIN WITH ANY STORMS TONIGHT. RAINFALL
TOTALS OF ONE TO THREE INCHES AND LOCALIZED FLOODING ARE POSSIBLE
OVER THE NEXT 24 HOURS IN THIS AREA. THE UPPER LOW WILL SLOWLY
FILL DURING THIS PERIOD AND POPS WILL SHRINK TO THE WEST.

LONG TERM (SATURDAY THROUGH THURSDAY)...
SLIGHT CHANCES FOR CONVECTION WILL LINGER ACROSS THE WESTERN PART
OF THE CWA SATURDAY AND THE UPPER LOW CONTINUES TO FILL. BY SUNDAY
THE SUBTROPICAL RIDGE WILL NOSE IN FROM THE WEST AND END RAIN
CHANCES FOR THE BEGINNING OF NEXT WEEK. THE LOW LEVELS WILL REMAIN
PRETTY MUCH UNCHANGED. TEMPERATURES WILL WARM SLIGHTLY...BUT WILL
BE WITHIN A FEW DEGREES OF NORMAL. BY TUESDAY LOW LEVEL FLOW WILL
BE SUFFICIENT TO BRING A CHANCE FOR SEABREEZE SHOWERS AND
THUNDERSTORMS TO THE COASTAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  93  74  92  74 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  74  93  73  93  72 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     74  93  74  93  73 /  10  10  10  10  10
BURNET MUNI AIRPORT            72  89  71  90  71 /  10  10  10  10  10
DEL RIO INTL AIRPORT           74  91  76  94  76 /  90  40  30  20  20
GEORGETOWN MUNI AIRPORT        74  92  73  92  73 /  10  10  10  10  10
HONDO MUNI AIRPORT             73  92  74  94  73 /  40  20  20  10  20
SAN MARCOS MUNI AIRPORT        74  93  74  92  73 /  10  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   76  93  75  93  75 /  10  20  -   10  10
SAN ANTONIO INTL AIRPORT       76  92  75  93  74 /  20  10  10  10  20
STINSON MUNI AIRPORT           76  93  76  94  75 /  20  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...76
Hazardous weather outlook, Jun 19, 6:19 AM CDT, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT THU JUN 19 2014

TXZ171>173-183>194-202>209-217>225-228-201130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
619 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS TO PRODUCE MODERATE TO HEAVY RAINFALL.
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. BEST CHANCES WILL BE ACROSS THE RIO
GRANDE PLAINS, ESPECIALLY DIMMIT AND SOUTHERN MAVERICK COUNTIES
WHERE RAIN HAS FALLEN MUCH OF WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WEAK UPPER LEVEL LOW PRESSURE TROUGH TO REMAIN OVER NORTHERN
MEXICO THROUGH AT LEAST FRIDAY MAINTAINING A CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT. AREAS WEST OF I 35, ESPECIALLY THE RIO
GRANDE PLAINS WILL CONTINUE TO SEE A LOW CHANCE OF LOCALIZED
HEAVY RAIN WITH NUISANCE STREET AND LOW LYING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jun 20, 12:53 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
06/20/2014                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL HIGHWAYS CLOSED IN KINNEY COUNTY DUE TO HEAVY
            RAINFALL. RADAR ESTIMATES OF 2 TO 3 INCHES IN THE LAST
            HOUR AND 4 TO 6 INCHES WITH ISOLATED AMOUNTS UP TO 8
            INCHES POSSIBLE OVER THE LAST 3 HOURS.

&&

EVENT NUMBER EWX1400579

GB
Local storm report, Jun 20, 1:04 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       BRACKETTVILLE           29.32N 100.41W
06/20/2014  M5.25 INCH       KINNEY             TX   PUBLIC

            5.25 INCHES OF RAIN REPORTED SINCE 830 PM THURSDAY
            EVENING. SOME WATER RUNNING THROUGH BACK YARD AND DOWN
            STREET WITH MINOR IMPACT.

&&

EVENT NUMBER EWX1400580

GB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:04 PM CDTAreal Flood AdvisoryEWXKinney, Maverick3 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementEWXKinney59 min
Jun 19, 7:32 PM CDTFlash Flood WarningEWXMaverick3 hr
Jun 19, 8:08 PM CDTFlash Flood WarningEWXKinney, Val Verde5 hr
Jun 19, 10:12 PM CDTFlash Flood WarningEWXKinney3 hr
Jun 20, 12:49 AM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Jun 20, 1:09 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde11 hr
Jun 20, 3:46 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick3 hr
Jun 20, 4:09 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 6:41 AM CDTRiver Flood WarningEWXVal Verde15 hr
Jun 20, 7:02 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 7:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick110 min
Jun 20, 10:04 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 10:12 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde8 hr
Jun 20, 11:01 AM CDTRiver Flood WarningEWXVal Verde10 hr
Jun 20, 11:47 AM CDTRiver Flood WarningEWXVal Verde21 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.